MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA II VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA II VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 92866
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 05/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was unavailable for return.Therefore an evaluation of the device performance was not possible.A review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.
 
Event or Problem Description
It was reported to medtronic neurosurgery that a surgeon was under the impression that a shunt patient of theirs may be experiencing reverse polarity.The patient was implanted in (b)(6) 2017, and a march ct scan showed over drainage at a setting of 2.0.The settings were then adjusted to 2.5 to decrease drainage.According to the report, the surgeon sent pictures of an x-ray of the valve to a design engineer at medtronic, but the picture was inverted.The surgeon then pulled up the x-ray exam on a monitor in the operating room (or) and a picture was sent to the design engineer again.With this correctly orientated picture, they were able to determine that the shunt was set between 0.5 and 2.5 causing it to operate at the 2.5 level.This was the level the surgeon was hoping for.Reportedly, even with that information, the surgeon seemed to believe the valve was suffering from reverse polarity since in (b)(6), a follow-up magnetic resonance imaging (mri) demonstrated extreme ventricular decompression with bilateral subdural fluid collecti ons from overdrainage and removed the shunt from the patient.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
STRATA II VALVE, REGULAR
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6616875
Report Number2021898-2017-00303
Device Sequence Number867163
Product Code JXG
UDI-Device Identifier00643169010413
UDI-Public00643169010413
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K042465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number92866
Device Lot NumberE16262
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/10/2017
Supplement Date Received by Manufacturer05/10/2017
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 MO
Patient Weight17